25 Overdose, 5 Die in Sacramento County After Taking Drugs Laced with Fentanyl

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

SACRAMENTO --

County public health officials are continuing to warn the public about a lethal drug mix pill that has already claimed several lives.

The number of cases is growing, 20 people have overdosed and five more have died after taking the commonly abused prescription drugs Vicodin and Norco, according to Sacramento County's Department of Public Health.

County officials believe a batch of those pills is being sold on the streets laced with the much more potent drug Fentanyl.

The pills are easier to get on the street than you might think.

"Said that they got the pills from friends, neighbors or family members, and a few people said they got them from strangers," said Dr. Olivia Kasirye, Sacramento County's public health officer.

Kasirye said the pills were laced with Fentanyl, a pain-killer typically prescribed to patients with severe cancer.

"Fentanyl is of course about 100 times more powerful than heroin," said Sandi Snelgrove, executive director of the National Council on Alcoholism and Drug Dependence, Sacramento Region Affiliate.

She added that mixing different types of drugs is not uncommon.

"Drug addicts or people who are abusing drugs don't tend to be responsible users, but we see things like heroin and cocaine mixtures, I've never seen anything quite like this," she said.

For Vicodin and Norco users who've never had Fentanyl before, the mixture is fatal.

"They may start feeling faint, they may collapse. Their breathing may slow down and even stop," said Kasirye.

Users can't see or smell the difference, according to Kasirye.

While Snelgrove said this should be a wake up call for opiate abusers to seek help and treatment, she said family members of those who are not stopping should know about an antidote.

"There's the overdose reversal medication called Narcan, and they want everybody to get ahold of these kits," Snelgrove said

She said the kits are available from Harm Reduction Services for free, which can save lives.

"You can inject this and bring them back from an overdose," she said.

For more information on where you can get the opiate overdose reversal kit, call Harm Reduction Services at (916)456-4849.